CSN Login
Members Online: 4

Side effects - do they get easier? any suggestions?

slhwtx
Posts: 7
Joined: Apr 2012

I just had my first treatment of chemo this past Wednesday and am now 5 days later feeling like i can do stuff again. I had a skin rash, constipation (still have that), muscle pain, flushed face, tiredness (a lot) and general feeling like crud for days. Does this get easier as you go with more treatments (I have to have 5 more) or does it stay about the same? Has anyone had any luck with symptoms and remedies? I am open to any suggestions out there as this constipation is a pain in more ways than one and it worries me. I have tried mirilax and colace, so far with no luck.

Thanks

anicca's picture
anicca
Posts: 324
Joined: Dec 2010

Certain things may get better, but the effects of chemo are cumulative, so you may feel increasingly dragged out as you progress. I was able to get the constipation under control around the time of my second treatment, and I do think that is one side effect that improves with time. What worked for me was Senokot (generic version is fine) and colace. You may have to do some tweaking to find the best dosages. I also found that a tall glass of iced coffee in the mornings was helpful, and I even made decaf so I could drink it later in the day. Finally, I took probiotics every day, and that was a real lifesaver after my surgery, when I was filled to bursting with gas. The one I like is Critical Care, by Ultimate Flora, but I'm sure there are many good ones.

mopar
Posts: 1950
Joined: May 2003

Is this your first experience with chemo? What kind is it - carboplatin and taxol? Yes, symptoms do tend to accelerate a little. But knowing what's ahead of you will help to find some preventative measures.

Does your doctor have you on pre-meds (the night before) and pre-meds (just before infusions), and post-meds? I had to take steroids the night before, they were also given to me before the actual chemo drug in an IV, and I took oral again afterward. It helped to minimize the symptoms. As for constipation issues, it is important to work on it ALL the time, not just when you're miserable. So whatever daily regimine will work. And no matter what you use, liquids are extremely important. Products high in fiber will require a lot of water. Psyllium seed is good. Probiotics are good to take everyday as well. Miralix is a good product. And it is also helpful to be sure you take a 'softener' with it. I used Senna-S, or comparable.

I truly hope you feel better soon. All the other symptoms are definitely part of the chemo, but will subside in time once you're done with chemo. Sending lots of hugs and prayers your way!

Monika

jazzy1's picture
jazzy1
Posts: 1387
Joined: Mar 2010

I was on carboplatin and taxol, as uterine survivor on other boards. I found the first 2 sessions I was ok, but as someone else posted, it's cumulative. As they keep adding on treatment sessions, the side affects "generally" get a bit worse. You might be a lucky one and just skate thru with no more side affects, therefore, we must be open minded.

A good friend of mine is an RN in oncology dept at UCLA, she guided me at start. Suggested drinking lots of fluids and that doesn't mean coffee or tea as they're diuretics. Plus get some whey protein drink with fruit mixed up a few times per day to build our body up after the chemo trashes our systems. Eat lots of very small meals each day....bet I ate 6 or 7 small "snacks" during a given day. After chemo 2 I stopped the nausea meds, finding with small meals didn't need them.

In reference to constipation, I tried to keep the roughage going with fresh fruits and vegies, plus the water and walking. Never really had many constipation issues...knock on wood!

All body aches and pains would generally subside approx 4-5 days after chemo infusion. I'm an avid workout person, so I'd try to get in a few short walks per day...keep my system moving. On other side, rest is so, so important as our bodies are working very hard to deal with the toxic drugs and fighting the cancer away.

Wish you the best and be kind to yourself...it does get better!!!
Jan

kikz's picture
kikz
Posts: 1270
Joined: Jun 2010

3 taxol/carboplatin infusions three weeks apart before debulking surgery and was able to recoup in between. Post-surgery I had taxol/cisplatin infusions day 1 taxol(iv), day 2 cisplatin(ip), day 8 taxol(ip) then repeat two weeks later. I was scheduled for 3 rounds. I was never able to recoup in between, had infusions postponed a couple of times and ended up in the hosptial a couple of times. It was rougher than the pre-surgery chemo. The last infusion was cancelled.

Once the chemo stopped I got better quickly. I had aches and pains for quite a while but now I have the aches and pains I had BC (before cancer).

Karen

twillits
Posts: 32
Joined: Mar 2012

I know what you feel like. I just had my 4th treatment.....2 more to go!!! I get nervous with every one of them. I had the same things you said you were going thru. The body aches do get a little worse, as does the tiredness. I now also have to get the Neulasta shot the day after to help with the white count. That also has bad body aches, so it's a double whammy.
As far as constipation, I drink Miralax every morning before my cup of coffee, and also take the chewable fiber pills. Lots of fruit too helps.
Stay strong, and rest lots!! It's a hard thing to do for me, I can't sit still, and have to force myself to slow down. Mornings are the best, so do what you can then. Go for lots of walks. That also helps me with the constipation.
Thank goodness for this site/board. It has helped me so much to babble on and get some positive feedback.
Hugs!!
Tracey

slhwtx
Posts: 7
Joined: Apr 2012

Thanks to all of you for the information. I went to the store and only hit up the fruits section. I also got probiotic yogurt too. I have Miralax and Colace as well.

I have nausea meds but haven't had to use them yet, thankfully. That has stayed away. No other drugs as of yet. I go for the second treatment 13th of June. I get blood taken this week and will give them all the lovely details of the side effects so they know if they have to give me anything else to assist with the side effects.

I feel so grateful for this site. I don't feel so alone and depressed knowing there are others to talk to.

Thank you again!!

Sara2011's picture
Sara2011
Posts: 77
Joined: Oct 2011

Your symptons sound all too familiar, and I can say they were pretty much the same every time I went through another round of chemo. I always knew, though, there was light at the end of the tunnel, because by about the 5th and 6th day after treatment, I would start to feel back to normal. I lived on Senna Plus (2 at night and 2 in the morning) to help with the constipation (worst side effect!), and it did help. I think the flushed face probably comes from the steroids you get in treatment...my face did the same thing the week of treatment. Drink lots of water, take the vitamins the Dr. suggests, and get all the rest you need.

kayandok
Posts: 1223
Joined: Jun 2008

Welcome to the board, I'm sorry you had to come here.

I will be celebrating 5 years survivorship in June, have had lot's of surgery and a truck load of chemo. The first 8 infusions I had 5 years or so ago got easier for me, as I progressed. My body got used to it, and I got better at handling the constipation, and side effects. When doing carbo/taxol I took strong laxatives and bowel softner for the first few days and made sure that the bowels emptied. That will ellimate some of the bowel pain. The fatigue is going to hit at least one or two days, (for me usually day 4 or 5) so I plan a couch day and watch movies or whatever. I keep the week after chemo as open as possible to give myself a break. (Easier said than done with three kids in the house.....)

I do agree with the other gals that the chemo is cumulative, so if you can get a remission or breaks from it, the following treatments will always be easier to handle.

Wishing you the very best with this journey. It is a tough one, but I noticed that tends to be the tough cookies that get this dx.

Warm hugs,
kathleen

kikz's picture
kikz
Posts: 1270
Joined: Jun 2010

on your five years, Kathleen and like you I believe the women who get this disease are among the strongest. Too bad we can't be tested in some other way.

Karen

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network